Wisconsin, 2020

Hail and Damaging Wind in Wisconsin, May 25, 2020

May 25, 2020 · NWS MPX · 6 events in 2 counties and zones

During the morning of Monday, May 25th, a single thunderstorm developed in Wabasha County and moved northward into Pepin County. This storm formed along a weak surface boundary across southeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the morning of Monday, May 25th, a single thunderstorm developed in Wabasha County and moved northward into Pepin County. This storm formed along a weak surface boundary across southeast Minnesota. Severe weather parameters were weak but the morning sounding at the MPX NWS indicated MUCAPEs of around 200-300 J/kg. Mid-level lapse rates were moist adiabatic of around 6.5 c/kg between 850-500 mb. Freezing levels were around 10,500 feet with bulk shear values of 30-35 kts. These parameters were enough to produce severe weather from the city of Pepin, north-northeast to Durand. This storm weakened as another storm developed in eastern Pepin County and moved northeast into Eau Claire and Chippewa Counties of west central Wisconsin. More severe hail reports were noted, but there was a brief downburst that caused damage in the northwest part of Eau Claire, Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 25, 6:13 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 25, 6:13 AM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
713 AM CDT Mon May 25 2020

.Updated for 12Z Aviation Discussion...
Issued at 701 AM CDT Mon May 25 2020

&&

.SHORT TERM...(Today through Tuesday)
Issued at 430 AM CDT Mon May 25 2020

By this morning, a remnant MCV will lift northeast into the area
with the potential for another Monday night. Showers will
accompany the MCV, moving across eastern Minnesota and west-
central Wisconsin leaving behind another day of overcast skies.
Temperatures will rebound into the upper 70s/low 80s despite the
cloud cover. CAMs try to develop another round of showers and
thunderstorms from a potential MCV Monday evening. Forecast
soundings show MLCAPE values between 500 to 1000J/kg with poor
lapse rates and weak vertical wind shear, limiting the severe
threat. However, if storms develop there will still be the
potential for gusty winds and small hail. Monday evening
convection will be dependent on the convective trends across the
southern Plains.

The final system from the southern Plains trough will lift north
across the region Tuesday. After this time, the trough will cut off
over Texas and end the train MCVs. For Tuesday, expect high
temperatures in the upper 70s with mostly cloudy conditions. Tuesday
afternoon/evening presents another chance of showers and
thunderstorms. Potential thunderstorm development will be favored
across eastern Minnesota and western Wisconsin ahead of the surface
front where atmospheric instability will be the greatest.

.LONG TERM...(Tuesday night through Sunday)
Issued at 430 AM CDT Mon May 25 2020

Zonal flow north of the cutoff system midweek will give way to
troughing across the north central and northeastern U.S. late week
and next weekend. A brief shot of cooler and drier air will
accompany the trough and surface high pressure on Friday. The
airmass behind the trough will be relatively dry, keeping the
rain chances out of the area for the rest of the forecast period.

High temperatures will remain in the low/mid 70s into next
weekend. Expect the cool down to be brief as both EPS/GEFS
ensembles continue to build the ridge back northeast from the
Rockies late weekend and the following week as the trough lifts
away. Looking ahead into the first week of June, the CPC outlooks
favor above normal temperature probabilities.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 701 AM CDT Mon May 25 2020

Generally VFR conditions today and tonight, but we'll see a few
scattered showers and thunderstorms over the next 24 hours, along
with early morning patchy fog today and again on Tuesday. Winds
will be light and variable. Although there is a chance for
thunder, confidence was too low to include mention in the TAF.

KMSP...
Generally VFR conditions today and tonight, but we'll see a few
scattered showers and thunderstorms over the next 24 hours, along
with early morning patchy fog today and again on Tuesday. Winds
will be light and variable. Although there is a chance for
thunder, confidence was too low to include mention in the TAF.

/OUTLOOK FOR KMSP/
Tue...VFR/MVFR with -TSRA possible. Wind NW at 5-10 kts.
Wed...VFR. Wind W/NW at 5-10 kts.
Thu...VFR. Wind NW at 10-15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BPH
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, May 25, 3:44 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
444 AM CDT Mon May 25 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
260945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
444 AM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Patchy fog possible this morning, then a chance for thunderstorms
later today and tonight. The threat for severe weather is low, but
a few storms could produce gusty winds and brief downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance for thunderstorms through Tuesday night. The
threat for severe weather is low, but a few storms could produce
gusty winds and brief downpours.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

The radar

The La Crosse radar (KARX), 103 km away, was scanning. The volume nearest the first event began at 13:30 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pepin

When
May 25, 7:30 AM CST
Where
Pepin County, 0.69 mi N of Pepin
Measured
2 in hail
Reported by
Social Media
Coordinates
44.440, -92.150

A social media picture indicated 2 inch diameter hail fell in Pepin. Numerous spotters also reported hail as large as 2 inches in Pepin.

Hail, Pepin

When
May 25, 7:45 AM CST to 7:50 AM CST
Where
Pepin County, 2.46 mi W of Ella to 1.74 mi SE of Porcupine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.530, -92.100

There were reports of large hail, up to quarter size, that fell in a swath between Ella and Porcupine.

Hail, Pepin

When
May 25, 8:08 AM CST to 8:10 AM CST
Where
Pepin County, 2.82 mi ENE of Durand
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.650, -91.920

Hail, Eau Claire

When
May 25, 9:08 AM CST
Where
Eau Claire County, 3.02 mi WNW of Eau Claire
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.830, -91.540

Thunderstorm Wind, Eau Claire

When
May 25, 9:09 AM CST to 9:13 AM CST
Where
Eau Claire County, 1.47 mi NNW of Eau Claire to 1.99 mi N of Eau Claire
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
44.840, -91.490

Spotters reported several trees down, and there was a picture of a large tree uprooted south of North High School in Eau Claire. Other damage was noted to the high school tennis court fence that was blown down. Other small trees and limbs were blown down around the vicinity of the high school.

Hail, Eau Claire

When
May 25, 9:10 AM CST
Where
Eau Claire County, 5.56 mi WNW of Eau Claire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.840, -91.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883346, 883347, 883348, 883349, 883636, 883350.